Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Blacksburg, VA

May 19, 2000Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2000, 3:02 PM EDT for Mercer County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2000, 3:02 PM EDT (19:02 UTC)
Expired
May 19, 2000, 3:30 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Mercer County, WV

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS51 KRNK 191902
SVRRNK
WVC055-191930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CAMP CREEK...MOVING EAST
  AT 35 MPH.

SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
  CAMP CREEK...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

NNNN

SN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:10 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 19, 10:10 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 AM EDT FRI MAY 19 2000

88D SHOWING SCATTERED SHOWERS AND A FEW THUNDERSTORMS RACING ACROSS
FAR NORTHERN PORTIONS OF THE CWA. OVERALL...THINK FORECAST IS ON
TRACK. EXPECT MOST OF SEVERE ACIVITY THIS AFTERNOON IN THE WEST AND
NORTH...WILL MAKE CHANGES IN THE ZONES AND THUNDERSTORM POTENTIAL
OUTLOOK TO REFLECT THIS. EXPECT A GOOD DEAL OF SUN THIS AFTERNOON IN
THE SOUTHERN TWO-THIRDS OF THE AREA.

.RNK.
VA...NONE.
WV...NONE.
NC...NONE.

MTE

In the hours before

Local storm report, May 19, 10:22 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1022 AM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 AM    3 N TEST                  TEST   NON TSTM WIND GUST
05/19/00   TEST
Special weather statement, May 19, 12:05 PM EDT, 2 hours 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT FRI MAY 19 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT NORTH AND WEST OF A LINE FROM WILKESBORO NORTH
CAROLINA TO MOUNT AIRY NORTH CAROLINA TO DANVILLE VIRGINIA TO SOUTH
BOSTON VIRGINIA. THE SLIGHT RISK AREA INCLUDES LEWISBURG AND
BLUEFIELD IN WEST VIRGINIA...WYTHEVILLE...BLACKSBURG...LEXINGTON...
ROANOKE...SALEM...LYNCHBURG AND MARTINSVILLE IN VIRGINIA AND BOONE
IN NORTHWEST NORTH CAROLINA.

SOUTHEAST OF THIS LINE...THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
TONIGHT MAY APPROACH SEVERE LIMITS.

WARM MOIST AIR CONTINUES TO FEED INTO THE AREA ON STRONG
SOUTHWESTERLY WINDS. A DECENT AMOUNT OF SUNSHINE IS EXPECTED THIS
AFTERNOON AND AS A RESULT...TEMPERATURES SHOULD WARM TO NEAR 80 IN
THE MOUNTAINS AND WELL INTO THE 80S TO NEAR 90 EAST OF THE
MOUNTAINS. THIS WILL RESULT IN A RATHER UNSTABLE ATMOSPHERE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS OF
SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA BY MID
AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO DEVELOP
FARTHER WEST IN EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE. MOST
THUNDERSTORMS WILL RACE EASTWARD AT 40 TO 50 MPH. THE PRIMARY THREAT
IN THE SLIGHT RISK AREA IS DAMAGING WINDS AND LARGE HAIL. WIND
PROFILES SUPPORT THE POTENTIAL FOR ISOLATED SUPERCELLS LATER THIS
AFTERNOON AND EARLY THIS EVENING.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON OR
THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR POTENTIAL SEVERE WEATHER WATCHES OR WARNINGS.

MTE
Local storm report, May 19, 2:34 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
234 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    ALDERSON                  WV   .88 INCH HAIL
05/19/00   GREENBRIER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:08 PM EDTSevere Thunderstorm WarningRNKGreenbrier52 min
May 19, 2:31 PM EDTSevere Thunderstorm WarningRNKSummers44 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.